For those struggling with drug addiction and their families, a drug overdose is their worst nightmare. Just hearing the term itself inspires fear and dread, particularly when you consider the country’s current heroin and opioid epidemic. Understanding what an overdose is, how it can happen, and what occurs afterward can demystify the experience and help affected parties get the answers they need.
Definition of a Drug Overdose
Overdoses can be accidental or intentional, and they can occur with over-the-counter medications as well as with prescription and recreational drugs. They occur when a person takes more of the substance than their body can effectively metabolize. Even if individuals take a prescription drug at the recommended dosage, they can still overdose if they have a low tolerance for the medication.
Drug Overdose Risk Factors
Although anyone can be the victim of an overdose, there are certain risk factors that increase a person’s chances. Obviously the amount of time a person has been using a drug is a major factor. On a similar note, a user who consumes more of the drug to get high is certainly at a higher risk. However, there are risk factors not associated with the use of the drug itself. People are more at risk for accidental overdoses if they:
- Are very young or very old
- Take several different medications
- Live with mental illness or have a dual diagnosis
If someone is an active drug abuser, they will be more at risk of an overdose if they:
- Take several medications daily
- Inject drugs
- Mix alcohol with drugs or use multiple substances
- Have a history of overdose
Drug Overdose Symptoms
A number of symptoms will be evident after someone has taken too much of a substance. These can vary depending on the substance taken but there are some effects common to most drugs. They include the following:
- Problems with pulse rate, respiration, or blood pressure
- Confusion, drowsiness or coma
- Clammy or cold skin
- Chest pains
- Breathing irregularities, either slow and depressed or fast and erratic
- Vomiting, nausea or diarrhea
In the event that you witness an overdose or believe your own situation is life-threatening, then please call 911 immediately.
The Next Steps After Overdose
If you or someone you love has survived the trauma and pain associated with a drug overdose, you know just how frightening it is. Moreover, the fact that an overdose occurred may be a wake-up call, a clear sign that you or someone you love needs professional help.
Located in the beautiful mountains of Asheville, NC, Crest View Recovery Center offers comprehensive substance abuse treatment programs to help you along your journey to sobriety. Comfortable, beautiful, safe and private, our center provides individualized addiction therapy services that take your specific needs and situation into consideration.
Whether you’re trying to put the horrors of a drug overdose in the rearview mirror, or you want to prevent one from happening altogether, our professionals are ready to help. Contact Crest View Recovery Center staff at 866.327.2505 today.